Well, we weren't crazy about the possible side effects with Dilantin, but it looks like that won't be an issue for Evan--the Dilantin is really not working. We have seen no decrease in seizures--he's actually had more seizures than usual but he's also got a sinus infection so that's not a big surprise (Evan tends to have more seizures when he's sick). Last month he had about 55 seizures and in the 3 1/2 weeks he's been on Dilantin he's had about 75 seizures. Our thought is to pull the Dilantin. I sent an email to Dr. Pearl to make sure he agrees with that, but I expect that he will.
Although we weren't happy with the idea of Dilantin, we're even less happy with the next drug, Vigabatrin. I haven't written too much about this drug because I was really hoping we wouldn't be seriously considering it. But here we are with a kid that won't stop seizing and we're running out of good options so now we're onto the not so good ones.
Vigabatrin has been around for several years and has some good results for TSC patients with infantile spasms. Evan doesn't have infantile spasms, he has complex partial seizures, but there is some thought that this might be a good drug choice for him. Even though Vigabatrin has been around for a while, it is not FDA approved, probably because it has the horrible side effect of possible permanent loss of peripheral vision. We cannot get this medication in the U.S. and will have to mail order it from Canada or go to Tijuana to get it in person. If Vigabatrin works for Evan, Dr. Pearl has recommended not having him on it for more than a year to protect his vision--the soonest anyone has had vision impairment after going on Vigabatrin is 11 months. So if it works he may go on and off Vigabatrin and they will monitor his vision closely.